J Korean Rheum Assoc.  2008 Sep;15(3):250-254. 10.4078/jkra.2008.15.3.250.

Etanercept-related Cutaneous Nodulosis in a Patient with Rheumatoid Arthritis

Affiliations
  • 1Department of Internal Medicine, Gil Medical Center, Gachon University of Medicine and Science, Incheon, Korea. hjchoi@gachon.ac.kr
  • 2Department of Dermatology, Gil Medical Center, Gachon University of Medicine and Science, Incheon, Korea.

Abstract

Etanercept is a recombinant human tumor necrosis factor (TNF) receptor fusion protein, which inhibits the biological activity of TNF-alpha. The common side effects of TNF-alpha inhibitors are injection site reactions, infusion reactions and infection. Rheumatoid nodules are the most common extraarticular manifestation of rheumatoid arthritis. Drugs such as methotrexate were reported to be associated with rheumatoid nodules, but etanercept-related nodules were uncommonly observed. We report the new formation of cutaneous rheumatoid nodules in a 58-year-old man during anti-TNF alpha therapy with etanercept. He had 2-year history of seropositive rheumatoid arthritis, and been treated with methotrexate, hydroxychloroquine, sulfasalazine, prednisolone and nonsteroidal anti-inflammatory drugs before etanercept regimen. Rheumatoid nodules developed on the palmar surface of fingers 4 month after treatment of etanercept, although his disease activity was maintained low. One month later, we decided to stop etanercept because his nodulosis extended to elbow. Since then, he has been followed up without any progression of rheumatoid nodules or aggravation of arthritis.

Keyword

Tumor necrosis factor; Etanercept; Rheumatoid nodule

MeSH Terms

Male
Humans
Tumor Necrosis Factor-alpha
Full Text Links
  • JKRA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr